Kansas, 2016

Flood and Heavy Rain in Kansas, August 30 to 31, 2016

August 30 to 31, 2016 · NWS GID · 2 events in 1 county or zone

For the second time in a week, a localized heavy-rain-only event (no severe storms) forced the South Fork Solomon River above minor flood stage in Osborne County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second time in a week, a localized heavy-rain-only event (no severe storms) forced the South Fork Solomon River above minor flood stage in Osborne County. Unlike the previous event, during which the axis of heaviest rain fell almost directly over the Solomon basin (including in the city of Osborne), this time around the instigating heavy rain fell in a west-east oriented swath about 10 miles farther south as a multicell storm cluster remained quasi-stationary for nearly three hours from 6-9 p.m. CDT on Tuesday the 30th. Radar rainfall estimation suggested that the heart of this narrow swath across central Osborne County averaged 1.50-3.00. However, a trained spotter near Covert happened to live within a very small (likely no more than a few square miles) bullseye of heaviest rain and reported an unofficial total of 5.50 inches along with water over some rural roads. While most of these initial, short-term areal flooding issues improved during the overnight hours, considerable runoff flowed down smaller streams such as Covert Creek and Kill Creek and eventually into the South Fork Solomon River, where the gauge at Osborne breached minor flood stage of 14 feet around 7 a.m. CDT on Wednesday the 31st. The river crested at 16.7 ft. during the afternoon (2.7 ft. above flood stage) and fell back below flood stage around 10 p.m. CDT.

The isolated to scattered, slow-moving heavy rain storms that roamed North Central Kansas on both the 30th and 31st occurred in a classic weather pattern for localized/spotty heavy rain and flash flooding largely driven by diurnal heating. In the mid-upper levels, flow was very weak (especially near/below 500 millibars) with broad ridging in place, although weak, transient mid level disturbances were evident in the flow. This subtle forcing aloft interacted with an airmass very moist through a deep layer, featuring impressive precipitable water values in the 1.5 to 2.0 range and tall/skinny CAPE profiles with weak mid-level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 30, 3:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 30, 3:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
409 PM CDT TUE AUG 30 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Aug 30 2016

The primary concern will be nearly stationary thunderstorms that
could quickly dump heavy rain on scattered locations resulting in
possible flash flooding. There is little if any shear with the sfc
and upper level flow being very weak. Precipitable water values
range from 1.5 to 2 inches. Consequently, we expect pop-up
thunderstorms that will quickly develop, dump potentially
significant rainfall while hardly moving at all and then they will
die out. There will likely be significant rainfall total
variations across the forecast area with some seeing very little
if any precipitation while nearby locations get a quick 1-3 inches
of rain. The predictability on where these instability/heat of
day thunderstorms will develop is very low. Overall it does seem
that the southern portions of our forecast area are slightly more
favored and thus the flash flood watch will continue into this
evening across these zones although isolated areas of heavy rain
are certainly possible about anywhere in our forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Aug 30 2016

Sfc high pressure will track across the northern plains Wednesday
and Thursday with drier air working into our region from the
northeast. This should push the unstable airmass to the south
confining the chance of thunderstorms to southern zones on
Wednesday, and then south of even our Kansas counties for
Thursday and Friday. The sfc high will eventually pass far enough
to our east by Friday night to allow for return moist southerly
flow and possible thunderstorms. We should see increasing
thunderstorm chances as we head into Saturday and Saturday night
with thunderstorm chances holding right into early next week.
There will be a deepening upper trough across the western CONUS
that will result in moist southwesterly flow aloft with embedded
shortwaves moving through by this weekend into early next week.
There could be some severe weather threat with some of these
storms given increasing deep layer wind shear, but it is too early
to lay out specifics.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1240 PM CDT Tue Aug 30 2016

Significant Wx: IFR vsby's in sct TSRAs. IFR fog/stratus potential
09Z-12Z/Wed.

This Afternoon: Multi-layered VFR clouds mostly at or above 7K ft.
Some few-sct CU will develop 2000-3000 ft. Sct +SHRA/+TSRA but
confidence is not high enough on a direct hit to include that in
the TAFs yet. Lgt mainly E winds. Confidence: Medium

Tonight: Multi-layered VFR clouds with sct +SHRA/+TSRA. IFR
stratus CIGs with MVFR or possibly IFR vsby's in fog. Lgt and vrbl
winds. Confidence: Medium

Wed thru 18Z: MVFR or IFR conditions in stratus/fog. Improvement
to VFR after 15Z. Lgt and vrbl winds. Confidence: Medium

&&

.GID Watches/Warnings/Advisories...
NE...Flash Flood Watch until midnight CDT tonight for NEZ074>077-
     083>087.

KS...Flash Flood Watch until midnight CDT tonight for KSZ005>007-
     017>019.

&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Kelley
Hazardous weather outlook, Aug 30, 2:49 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT TUE AUG 30 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
349 PM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

FLASH FLOODING WILL BE THE PRIMARY HAZARD ACROSS THE REGION
THROUGH TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
THIS EVENING FOR THE AREAS WHERE THE POTENTIAL FOR THE FLASH
FLOODING IS THE GREATEST...WHICH IS GENERALLY ALONG AND SOUTH OF
A LINE FROM STAMFORD...TO HASTINGS TO GENEVA OF SOUTH CENTRAL
NEBRASKA...AND INTO NORTH CENTRAL KANSAS. SLOW MOVING TO EVEN
STATIONARY THUNDERSTORMS REMAIN POSSIBLE ACROSS THE ENTIRE AREA.
THEIR SLOW MOVEMENT...ESPECIALLY OVER ALREADY SATURATED
GROUND...COULD RESULT IN EXCESSIVE RAINFALL AND FLASH FLOODING.

A FLOOD WARNING REMAINS IN EFFECT ALONG THE LITTLE BLUE RIVER IN
PORTIONS OF NUCKOLLS AND THAYER COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE LITTLE BLUE RIVER
WEDNESDAY...PRIMARILY IN THAYER COUNTY.

NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MAINLY FOR
LOCATIONS SOUTH OF INTERSTATE 80. THUNDERSTORMS THEN RETURN TO THE
FORECAST ON FRIDAY NIGHT AND CONTINUE THROUGH MONDAY. IT IS TOO
EARLY TO CONFIDENTLY ASSESS SEVERE WEATHER POTENTIAL FOR THIS
WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
PLEASE RELAY RAINFALL IN EXCESS OF 2 INCHES AND FLOODING REPORTS
TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Osborne

When
August 30, 5:00 PM CST to 7:39 PM CST
Where
Osborne County, 0.69 mi S of Covert
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.270, -98.820

An unofficial rain total of 5.5 inches was reported near Covert. This occurred in a span of 2.5 hours. Rain was ongoing at the time of the report, but not nearly as heavy. Some roads in the area reportedly had water over them.

Flood, Osborne

When
August 31, 5:48 AM CST to 9:13 PM CST
Where
Osborne County, 0.67 mi W of Osborne to 0.39 mi WSW of Osborne
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.431, -98.713

The river gage at Osborne along the South Fork Solomon River reported a minor flood, lasting from 6:48 a.m. to 10:13 p.m. CDT on August 31st. The river peaked at 16.72 feet at 4:15 p.m. CDT. Flood stage is 14 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656881, 658305.